Long-Term Use of Acetaminophen

Long-Term Use of Acetaminophen | Dr. Ali Ghahary

For many individuals suffering from pain, medications like Ibuprofen and Acetaminophen can help in providing them with short-term relief.

Similar to Ibuprofen, long-term use of acetaminophen (such as Tylenol) is not recommended for patients suffering from chronic pain conditions – i.e. migraines, fibromyalgia, and back pain.

As all medications do, acetaminophen has a maximum daily dose that should not be exceeded – which is approximately 4,000 milligrams per day. It’s also not recommended that acetaminophen be taken for longer than 10 consecutive days; and while acetaminophen can certainly provide patients with temporary relief of the pain they’re experiencing, those who have pain lasting more than 12 weeks are considered to be out of the acute stage and into the chronic stage. It is at this stage that Dr. Ali Ghahary, a family physician, would consider other treatment methods, as well as referring the patient for tests to rule out any underlying causes that may be contributing to their condition.

While acetaminophen is recognized by the World Health Organization as a front-line option for pain management and is considered a much safer drug in comparison to ibuprofen and other non-steroidal anti-inflammatory drugs (also known as NSAIDs), patients who exceed the maximum daily dose or go over the recommended consecutive dose of acetaminophen could still be putting themselves in harms way and at risk of developing other serious and potentially life-threatening health problems. Similar to ibuprofen and NSAIDs, excessive use of acetaminophen can also lead to problems of the digestive tract including bleeding. Symptoms of a GI bleed include abdominal pain, black or tarry stool or stool that appears to have blood in it, vomiting (also with blood), fatigue and dizziness. Long-term use of acetaminophen has also been linked to heart attacks, strokes. The most common symptoms associated with overuse of acetaminophen, however, are liver and kidney disease. When taking acetaminophen long-term or in high doses, this may result in reduced blood flow to the kidneys and eventual kidney damage. Common signs and symptoms of kidney disease include changes in urination, loss of appetite, nausea and vomiting. With liver disease, your skin and eyes may appear yellow in colour (jaundice), your urine may appear dark in colour, and you may also feel fatigued, have abdominal pain, as well as notice swelling in the legs and ankles.

When taking acetaminophen it is important to drink as much fluids as possible – water, especially. This will help to flush your kidneys and prevent dehydration. If you do happen to suffer from chronic pain, it’s also a good idea to speak with your primary care physician about trying other treatment methods. While chronic pain can be complex, there are always other options out there to try. For example, medications used to treat depression and seizures have shown to benefit patients and significantly reduce the severity of the pain. However, bear in mind that not all pain conditions can be treated with these medications. It can also take several weeks for these medications to take effect before you notice any relief.

Aside from medication, Dr. Ali Ghahary also recommends patients make some lifestyle modifications – including healthy eating and exercising regularly. Making just a few minor changes can have a huge impact on not just the level of pain you experience and decrease it by as much as 50%, but on your overall health as well.